Texas, 2013

Drought in Texas, November 1 to 30, 2013

November 1 to 30, 2013 · NWS AMA · 8 events in 8 counties and zones

The month of November was a relatively dry month for most of the Texas Panhandle, with the exceptions being a snow event early in the month for the northwest Texas Panhandle and a snow event for the southern Texas Panhandle at end of the month. This led to a near steady state of drought conditions across the Texas Panhandle, with slight improvement in the northwest.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The month of November was a relatively dry month for most of the Texas Panhandle, with the exceptions being a snow event early in the month for the northwest Texas Panhandle and a snow event for the southern Texas Panhandle at end of the month. This led to a near steady state of drought conditions across the Texas Panhandle, with slight improvement in the northwest. Portions of the northwest Texas Panhandle remain in Extreme (D3) Drought rating while the remainder of the western half of the Texas Panhandle remains at Moderate (D1) to Severe (D2) Drought rating. The eastern half of the Texas Panhandle remains below Severe (D2) Drought rating. Amarillo recorded 0.51 inches of precipitation for the month (0.29 inches below normal), Dalhart recorded 0.85 inches of precipitation (0.27 inches above normal), and Borger recorded 0.84 inches of precipitation (0.01 inch above normal).

Harvest of summer crops and planting for winter wheat continued during November across the Texas Panhandle. The Texas A&M Agrilife Program received reports of decent summer crop yields from across the Panhandle from both irrigated and dryland fields. Winter wheat was struggling, with reports from the northwest Texas Panhandle indicating some dryland wheat was already dead. Snowfall events during the month helped upper soil zones from drying out completely, though these zones remained drier than normal. Deeper soil zones ranged from less than 30 to around 50 percent of normal in the western Texas Panhandle. The Palmer Drought Severity Index improved to a rating of Moderate Drought for the Texas Panhandle as the month's precipitation eased some long term impacts. Countywide burn bans continue to be supported in Moore, Roberts, Hemphill, Randall, and Armstrong Counties.

Reservoirs and stream flows across the majority of the Panhandle were at near or below normal levels, causing Moderate to Severe Hydrologic Drought especially in the southern Texas Panhandle. The reservoirs of Palo Duro and Greenbelt Lake are both below 15 percent capacity, and Lake Meredith is at zero percent capacity. Water watches for several public water systems persisted through November while voluntary to mandatory mild water restrictions have been enacted.

Economic losses due to the drought through November were predominately the result of supplemental watering, reduction of cattle herd sizes, and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 31, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 31, 10:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1144 PM CDT THU OCT 31 2013

.AVIATION...
/06Z TAFS/ VFR CONDITIONS WILL CONTINUE THROUGH THE 06Z SAT WITH
SKIES REMAINING SKC. A COLD FRONT WILL PUSH THROUGH THE TERMINALS
OVERNIGHT...CAUSING WINDS TO VEER TO THE NORTHWEST. WINDS WILL
INCREASE TO AROUND 15-20 KTS FRI MORNING WITH GUSTS BETWEEN 25-30
KTS. WINDS WILL DIMINISH TO UNDER 10 KTS AROUND SUNSET WHILE
REMAINING OUT OF THE NORTH.

CLK

&&

.PREV DISCUSSION... /ISSUED 648 PM CDT THU OCT 31 2013/

AVIATION...
/00Z TAFS/ VFR CONDITIONS THROUGH THE VALID TAF FORECAST PERIOD WITH
SKIES REMAINING SKC. LIGHT MAINLY SOUTHWESTERLY WINDS WILL VEER TO
THE NORTHWEST BEHIND A COLD FRONT THAT WILL PUSH THROUGH THE AREA
LATE TONIGHT. WINDS WILL INCREASE IN SPEED FRI MORNING TO AROUND
15-20 KTS WITH GUSTS NEARING 25-30 KTS.

CLK

PREV DISCUSSION... /ISSUED 355 PM CDT THU OCT 31 2013/

DISCUSSION...
PRIMARY FORECAST CHALLENGES ARE ASSOCIATED WITH THE NEXT UPPER
TROUGH/COLD FRONT TO AFFECT THE AREA EARLY TO MID NEXT WEEK.

A GORGEOUS EVENING FOR THE TRICK OR TREATERS IS ON TAP. SUBSIDENCE IN
WAKE OF THE DEPARTING UPPER TROUGH HAS RESULTED IN MAINLY CLEAR SKIES
ACROSS THE PANHANDLES THIS AFTERNOON...AND THIS WILL CONTINUE THIS
EVENING. WINDS WILL BECOME LIGHT THIS EVENING...TEAMING WITH MOSTLY
CLEAR SKIES TO ALLOW OVERNIGHT LOWS TO FALL INTO THE 30S IN MOST
LOCATIONS.

TRANQUIL...PLEASANT FALL WEATHER WILL PERSIST THROUGH THE WEEKEND. A
WEAK REINFORCING COLD FRONT WILL DROP THROUGH LATER TONIGHT...KICKING
NORTH WINDS BACK UP SOME ESPECIALLY FRIDAY MORNING. TEMPS ON FRIDAY
WILL BE SIMILAR TO TODAY. NORTHWEST FLOW ALOFT TOMORROW WILL GIVE WAY
TO A BRIEF PERIOD OF SHORTWAVE RIDGING ON SATURDAY...BEFORE
TRANSITIONING TO SOUTHWESTERLY ON SUNDAY AHEAD OF THE NEXT
APPROACHING UPPER TROUGH. THIS EVOLUTION WILL SUPPORT A SUBTLE
WARMING TREND FOR THE WEEKEND...AS A DEEPENING LEE SURFACE TROUGH
BRINGS A RETURN OF SOUTH/SOUTHWEST SURFACE WINDS. HIGH CLOUDS WILL BE
ON THE INCREASE ON SUNDAY AHEAD OF A SOUTHERN STREAM SHORTWAVE.
HOWEVER...IT APPEARS THAT ANY ASSOCIATED RAINFALL WITH THIS WAVE WILL
REMAIN SOUTH OF THE PANHANDLES.

FOR THE EARLY TO MID NEXT WEEK SYSTEM...MODELS HAVE COME INTO BETTER
AGREEMENT TODAY WITH A MORE PROGRESSIVE OPEN TROUGH. RAIN CHANCES
WILL RETURN MONDAY NIGHT AND LAST INTO TUESDAY AS BROAD SCALE LIFT
INCREASES AHEAD OF THE UPPER TROUGH. THE COLD FRONTAL PASSAGE IS NOW
EXPECTED TO HOLD OFF UNTIL DURING THE DAY ON TUESDAY...AND UNTIL
TUESDAY EVENING IN THE SOUTHEAST TX PANHANDLE. WITH THE COLDER AIR
DELAYED UNTIL THE DAYTIME TUESDAY...ANY MIX WITH OR TRANSITION TO
LIGHT SNOW ACROSS THE NORTHWEST PANHANDLES NOW APPEARS UNLIKELY...AND
HAVE THUS REMOVED THE SNOW MENTION FROM THE FORECAST. BY THE TIME
SUFFICIENTLY COOLER AIR ARRIVES TUESDAY NIGHT...IT APPEARS THAT THE
PRECIP WILL BE EAST OF THE CWA. INSTABILITY IS EXPECTED TO BE LIMITED
WITH THIS SYSTEM...BUT SUFFICIENT FOR SOME THUNDERSTORMS ACROSS THE
EASTERN TX PANHANDLE ON TUESDAY. HOWEVER...NOTHING SEVERE IS
EXPECTED.

KEPT TUESDAY NIGHT ONWARD DRY GIVEN THE MORE PROGRESSIVE MODEL
SOLUTIONS. HIGH TEMPS FORECAST TO DROP INTO THE 50S WEDNESDAY AND
THURSDAY IN WAKE OF THE FRONT.

KB

FIRE WEATHER...
MINIMUM RELATIVE HUMIDITIES WILL DROP NEAR OR JUST BELOW 20 PERCENT
ACROSS PORTIONS OF THE WESTERN PANHANDLES ON FRIDAY...BUT WINDS ARE
EXPECTED TO FALL BELOW 15 MPH BY THE TIME OF THESE LOWER RELATIVE
HUMIDITIES...PRECLUDING ELEVATED FIRE WEATHER CONDITIONS. ELEVATED
FIRE WEATHER CONDITIONS COULD DEVELOP ACROSS PORTIONS OF THE WESTERN
PANHANDLES ON SATURDAY. ON SUNDAY...SOUTH TO SOUTHWEST WINDS WILL BE
BREEZY...BUT RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 20
PERCENT ACROSS ALL BUT PERHAPS THE EXTREME WESTERN OK PANHANDLE AND
NORTHWEST TX PANHANDLE. NO ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED MONDAY THROUGH LATE NEXT WEEK AS RELATIVE
HUMIDITIES REMAIN ABOVE 20 PERCENT.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/15
Hazardous weather outlook, Oct 31, 2:21 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT THU OCT 31 2013

OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
321 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ELEVATED FIRE WEATHER CONDITIONS COULD DEVELOP ACROSS WESTERN SECTIONS
OF THE PANHANDLES ON SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TEXAS PANHANDLE ON
TUESDAY. NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED FIRE WEATHER CONDITIONS ON SATURDAY.

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Dallam

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Sherman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Hartley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Moore

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Oldham

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Oldham forecast zone
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Potter

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Carson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Deaf Smith

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485255, 485256, 485257, 485258, 485259, 485260, 485262, 485263.